Introduction: Epilepsy and menopause have complicated interactions. Treatment of epilepsy may cause exacerbation of osteoporosis and alter the effects of hormone replacement therapy (HRT) whereas HRT may influence the frequency of seizures.
Materials and methods: An extensive search was performed in the Cochrane Central Trials Registry, the Web of Science, and PubMed for publications using the keywords "(epilepsy OR Seizure) AND (menopause OR osteoporosis)"; "Anti-epileptic drugs AND (menopause OR osteoporosis); HRT AND epilepsy" between 1970 and 2010 and English language. All eligible trials were included.
Conclusion: The frequency of catamenial type of epileptic seizures may increase during perimenopause due to hyperestrogenism and subside after menopause. Sexual dysfunction can be severe depending upon the effect of lack of estrogen in menopause and epilepsy itself. Osteoporosis and fractures may increase due to hypoestrogenism in menopause and cytochrome P450 inducing anti-epileptic drugs. According to the current data, conjugated equine estrogens plus 2.5 mg of medroxyprogesterone acetate may increase the frequency of epileptic seizures. Women with epilepsy may need to take HRT, at least for symptomatic relief and to allow adequate sleep when "hot flushes" are disruptive. A combination of a single estrogenic compound such as 17-β-estradiol along with natural progesterone could be considered in these patients.